Georgia, 2017

Hail in Georgia, September 22, 2017

September 22, 2017 · NWS CAE · 1 event in 1 county or zone

Daytime heating allowed isolated severe thunderstorms to develop in the afternoon, which produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating allowed isolated severe thunderstorms to develop in the afternoon, which produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 22, 1:32 PM EST, 8 minutes earlier.

Area forecast discussion, Sep 22, 1:32 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 PM EDT Fri Sep 22 2017

.SYNOPSIS...
Weak high pressure and an upper level trough will be over the
area through tonight creating another chance of mainly afternoon
and evening showers and thunderstorms. Upper level ridging will
move into the region over the weekend supporting dry conditions
and above normal temperatures through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak high pressure over the Ohio Valley region will remain in
place through tonight with upper level troughing over the
eastern seaboard. Precipitable water values are around 1.4 to
1.6 this afternoon, but models show slightly drier air pushing
in from the north tonight. Strong heating this afternoon has
resulted in moderate instability with LI values around -4 to -6.
Despite moderate instability, a well defined trigger mechanism
is lacking. Severe potential appears low given weak shear and
moderate instability, but cannot be ruled out given DCAPE values
around 900 J/kg. Expect isolated to scattered coverage of
showers and thunderstorms with the best chance south through the
afternoon. Convection will again diminish with sunset with a
slight chance of thunderstorms into the early overnight hours.
Afternoon high temperatures are on track and will max out around
90 with overnight lows in the upper 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper level ridge extending from the MS River Valley to the Great
Lakes region will shift northeast to the eastern Great Lakes
and North Atlantic coast as weak upper level troughing over the
southeastern states moves westward to the lower MS River Valley.
This will keep both Jose and Maria off the east coast. Surface
high pressure centered over the Ohio River Valley is expected to
extend across much of the eastern half of the country. A north
to northeast low level wind flow will keep a relatively dry air
across the region. Dry weather is foreseen for the weekend with
afternoon highs in the upper 80s and lower 90s. Overnight lows
will be in the 60s.

Hurricane Maria will be moving northward well offshore of Florida
and SC through the weekend. Aside from increased waves and swells
along the coast no impacts are expected from Hurricane Maria.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Models remain in good agreement through Wednesday with upper level
ridge dominant across the eastern CONUS and upper level trough over
the western CONUS. Surface high pressure extending from the eastern
Great Lakes to the Gulf of Mexico through Wednesday will weaken for
the end of next week. On Thursday the synoptic situation will begin
changing as the upper level trough digs into the Great Lakes and
central US. This will begin pushing a cold front southward into the
Ohio Valley on Thursday. Models differ on the intensity and timing
of the upper trough. Still looks like a dry forecast through Friday
for our area. Temperatures through the long term will be near to
slightly above normal.

Hurricane Maria will also continue moving northward through the
first part of the week and remaining well offshore and moving away
from the region toward the end of next week. See no impacts for our
area.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions expected outside of possible afternoon/evening
convection and early morning fog.

A weak upper level trough will gradually push east as an upper
ridge builds over the Southeastern States through Saturday.
Shallow low level moisture in combination with strong heating
may produce isolated to scattered storms this afternoon and
evening. Greater coverage is expected near AGS/DNL so have added
VCSH from 18Z through 22Z. The chance remains too low elsewhere
to mention at this time. Scattered cumulus expected to diminish
after sunset along with the chance for convection. Weak low
level winds, mostly clear skies and shallow low level moisture
will once again promote a fog threat. Included MVFR fog 08Z
through 13Z at fog prone sites, AGS and OGB.

EXTENDED AVIATION OUTLOOK...Late night/early morning
fog/stratus possible, mainly at the fog prone sites AGS and
OGB.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Sep 22, 3:24 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
424 AM EDT Fri Sep 22 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
424 AM EDT Fri Sep 22 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 22, 1:26 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
226 PM EDT FRI SEP 22 2017

GAZ065-SCZ030-221915-
Richmond-Aiken-
226 PM EDT FRI SEP 22 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF RICHMOND AND
AIKEN COUNTIES...

At 223 PM EDT, strong thunderstorm were along the Savannah
River in the Augusta, North Augusta and Savannah River Site
Area. Movement was southward near 10 mph.

The storms may contain wind gusts of 40 to 50 mph and
small hail along with dangerous lightning and heavy
downpours.

Rain totals around 2 inches will lead to ponding of water
in poor-drainage area.

Locations impacted include...
North Augusta, Augusta, Clearwater, Belvedere, and Jackson.

LAT...LON 3322 8178 3321 8178 3321 8180 3322 8181
      3326 8188 3326 8192 3324 8195 3346 8212
      3360 8191 3330 8162 3320 8176
TIME...MOT...LOC 1823Z 240DEG 49KT 3346 8178
Local storm report, Sep 22, 1:39 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             3 S NORTH AUGUSTA       33.48N 81.96W
09/22/2017  M0.88 INCH       AIKEN              SC   TRAINED SPOTTER

            NICKEL TO DIME SIZED HAIL REPORTED IN NORTH
            AUGUSTA NEAR THE 5TH STREET BRIDGE.

&&

CJR

The radar

The Columbia radar (KCAE), 94 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richmond

When
September 22, 1:40 PM EST to 1:44 PM EST
Where
Richmond County, 1.34 mi ESE of Augusta
Measured
1 in hail
Reported by
Public
Coordinates
33.470, -81.950

Dime to quarter size hail reported by the public. Report relayed via adjacent NWS office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716150.